Hail, Jackson
- When
- May 9, 11:56 AM CST
- Where
- Jackson County, 0.66 mi NE of Hodge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.287, -92.712
Quarter size hail fell in Hodge.
Warm, humid, and unstable conditions were in place across the Four State Region on May 9th, ahead of a cold front and attendant shortwave trough that traversed the Southern Plains during the afternoon. Large scale forcing ahead of the trough increased during the afternoon, with scattered showers and thunderstorms developing near and ahead of the front across Southwest Arkansas, North Louisiana,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Warm, humid, and unstable conditions were in place across the Four State Region on May 9th, ahead of a cold front and attendant shortwave trough that traversed the Southern Plains during the afternoon. Large scale forcing ahead of the trough increased during the afternoon, with scattered showers and thunderstorms developing near and ahead of the front across Southwest Arkansas, North Louisiana, and East Texas. Moderate instability and adequate wind shear contributed to the development of strong to severe thunderstorms across the region, which produced damaging winds and large hail. One specific cluster of strong to severe thunderstorms affected portions of Deep East Texas and West-central Louisiana, and continued to redevelop over the same areas, producing a wide swath of heavy rainfall with rainfall amounts of three to in excess of seven inches falling over Southern Cherokee, Nacogdoches, Angelina, San Augustine, and Sabine Counties, as well as Central and Southern Sabine Parish. This resulted in widespread flash flooding over these areas, which persisted into the early morning hours of the 10th before the storms shifted south of the area by daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 11:32 AM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1232 PM CDT Sun May 9 2021 .AVIATION... For the 09/18Z TAF update, the VCTS/TSRA has already begun across some western terminals and that trend will continue well through the end of the period, MVFR cigs/vis will trend to IFR as the frontal boundary slowly reaches our southern airspace by 10/10Z, and post-frontal SHRA will linger through 10/12Z, especially in eastern terminals. Winds will shift to northeasterly across most of the airspace by the end of the period. /16/ && .PREV DISCUSSION... /issued 1034 AM CDT Sun May 9 2021/ UPDATE... All Mother's Day plans for the rest of the day should account for potential weather impacts, including from severe weather this afternoon as storms develop ahead of the frontal boundary. Our 12Z sounding indicated marginal amounts of instability with over 1000 J/kg of MLCAPE, steep mid-level lapse rates above 8 degrees C/km, and adequate bulk layer shear above 30 kts. Daytime heating through broken cloud decks will help enhance instability, however, the very best low-level shear will be to our northeast near the Mississippi River Valley. Nevertheless, this environment will be initially capable of supporting updraft separation for some large hail. Even isolated tornadoes cannot be ruled out, especially if low-level shear is enhanced further by any other storm interactions. Storm mode will become less discrete later on into the evening as storms congeal into clusters, with damaging winds becoming the predominant threat, especially with any bowing echoes. Afternoon high temperatures have been adjusted to account for the magnitude of daytime heating in warm air advection. All other trends continue to occur as anticipated, therefore no additional forecast adjustments were necessary at this time. /16/ && .PRELIMINARY POINT TEMPS/POPS... SHV 61 68 58 69 / 90 50 80 90 MLU 60 68 58 68 / 100 50 70 80 DEQ 51 66 53 64 / 10 50 70 60 TXK 53 64 56 65 / 40 50 80 70 ELD 53 64 53 65 / 80 50 70 70 TYR 59 68 59 69 / 50 50 80 80 GGG 60 67 58 68 / 70 50 80 80 LFK 68 79 64 75 / 80 50 60 80 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 16/16
Hazardous Weather Outlook National Weather Service Shreveport LA 1202 PM CDT Sun May 9 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1202 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase this afternoon across the region, near and ahead of a cold front that will enter Northeast Texas and Southwest Arkansas. The threat for severe weather will increase as well for much of the region, with damaging winds, large hail, and an isolated tornado or two possible. Locally heavy rainfall will also be possible in the stronger storms, which may lead to localized flash flooding. These storms should gradually diminish across East Texas and North Louisiana late this evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... As the cold front continues to shift south into Lower East Texas and North Louisiana south of the Interstate 20 corridor late tonight, it should stall Monday over portions of Deep East Texas and Central Louisiana, with overrunning atop the shallow front contributing to additional periods of showers and a few thunderstorms across the region through Wednesday. Periods of moderate to heavy rainfall will be possible, especially Tuesday and Tuesday night, which may lead to localized flooding. Isolated strong storms also can not be ruled out, with hail and locally gusty winds possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed this afternoon and evening. 15
Special Weather Statement
National Weather Service Shreveport LA
1230 PM CDT Sun May 9 2021
LAZ012-013-091815-
Bienville LA-Jackson LA-
1230 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND EAST CENTRAL
BIENVILLE PARISHES UNTIL 115 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Gibsland, or 17 miles northwest of Jonesboro, moving
east at 45 mph.
Half inch to penny size hail will be possible with this storm.
Locations impacted include...
Chatham, Hodge, North Hodge, East Hodge, Lucky, Bienville, Quitman,
Eros, Liberty Hill, Sailes and Brice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3224 9243 3228 9310 3242 9311 3246 9276
3245 9262 3247 9262 3249 9242
TIME...MOT...LOC 1729Z 270DEG 39KT 3234 9297
15The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter size hail fell in Hodge.
Quarter size hail fell in Quitman.
Nickel size hail fell in the Florien community.
Trees were downed near the intersection of Highways 117 and 118 in the Kisatchie community.
A tree and power line were downed in the Marco community.
Several roads across the southern sections of Sabine Parish were flooded and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948460, 948461, 948462, 948463, 948464, 948465.